Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 276, NWS Wichita, KS

October 4, 1998Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 1998, 2:24 PM CDT for Kingman County, Reno County, Kansas. It was in force for 66 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 1998, 2:24 PM CDT (19:24 UTC)
Expired
Oct 4, 1998, 3:30 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:35 PM CDTThunderstorm Wind 52Penalosa, KSSeveral large tree limbs blown down.
Oct 4, 3:00 PM CDTThunderstorm Wind 52Darlow, KS
Oct 4, 3:10 PM CDTHail 2.5Willowdale, KS
Oct 4, 3:17 PM CDTThunderstorm Wind 52Pretty Prairie, KS
Oct 4, 3:30 PM CDTHail 1.25Kingman, KS
Oct 4, 3:30 PM CDTThunderstorm Wind 52Kingman, KS
Oct 4, 3:35 PM CDTHail 0.75Kingman, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.6
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS1 KICT 041925 RRA
SVRICT
KSC095-155-042030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     RENO COUNTY IN SOUTH CENTRAL KANSAS
     KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 330 PM CDT

* AT 224 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CUNNINGHAM...OR ABOUT 45
  MILES SOUTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 50 MILES PER
  HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     ARLINGTON
     KINGMAN
     CUNNINGHAM

HAIL UP TO SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:30 AM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Oct 4, 3:30 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT SUN OCT 4 1998

STRONG SHORT WAVE TROF MOVG EWD OVER 4 CORNERS EARLY THIS MORNING
WILL BECOME NEGATIVELY TILTED AS IT MOVES OUT OVER THE CENTRAL
PLAINS TODAY...IN RESPONSE TO A POWERFUL UPR JET MOVG THRU THE BASE
OF THE UPPER TROF. SFC LOW DEVELOPING NEAR TAD...IS EXPECTED TO
TRACK GENERALLY NEWD TODAY ACROSS NWRN KS...REACHING CNTRL NE BY
EVENING. EXPECTING SFC WARM FRONT (FM TX PNHNDL THRU NRN OK AT 06Z)
TO LIFT NWD ACROSS KS TODAY IN RESPONSE TO STRONG WAA. THUS...MUCH
OF FCST AREA WILL BE IN THE WARM SECTOR BY AFTERNOON WITH SKIES
BECOMING PARTLY SUNNY...AHEAD OF COLD FRONT WHICH WL HAVE ENTERED
THE WRN PORTION OF THE STATE. 06Z SFC ANALYSIS SHOWED UPR 60S/LWR
70S DWPTS ALONG AND SOUTH OF WARM FRONT...AND WE CAN EXPECT TO SEE
THESE DWPTS IN S-CNTRL AND SERN KS BY AFTERNOON. WITH STRONG HGT
FALLS OCCURRING DURING DAY...ATMOSPHERE WL BECOME VERY UNSTABLE AND
THE APPROPRIATE WIND SHEAR WL EXIST TO SUPPORT ORGANIZED SVR
CONVECTION WHICH IS THE PRIMARY CONCERN WITH THIS FCST. MAY ALSO
HAVE EARLY AM ELEVATED CONVECTION AFFECT CNTRL KS ZONES FROM STRONG
WAA. WL CARRY LIKELY TERMINOLOGY WITH A MENTION OF SVR IN THE
ZONES.

TIGHTENING SFC-700 MB GRADIENT TODAY MAKES WIND A CONCERN ALSO IN
THE 1ST PD. WL RAISE WINDS INTO 20-30 MPH/GUSTY RANGE OVER S-CNTRL
AND SERN KS AS UPR JET NOSES OVER AREA ALONG WITH SOME SUN AND MIXING.

COLD FRONT SHOULD PROGRESS EWD THRU ERN KS THIS EVENING AS SFC LOW
WINDS UP IN THE NRN PLAINS...ALTHOUGH LOOKS LIKE FRONT WL STALL NEAR
EXTREME SERN KS FOR MONDAY AS ANOTHER PIECE OF ENERGY WORKS THRU
BACKSIDE OF UPR TROF. WINDS SHOULD STAY UP IN BREEZY/WINDY CATEGORY
TONIGHT CNTRL KS. ANTICIPATING DRY SLOT TO WORK ACROSS THE AREA
TONIGHT AND MONDAY WITH COOLER CONDITIONS IN STORE.

PREFERRED THE ETA SOLN ALTHOUGH IT MAY BE MOVING SHORT WAVE OUT INTO
PLAINS TOO FAST TODAY. IN LINE WITH FWC TEMPS...ALTHOUGH WL TRIM A
FEW DEG OFF MONDAY/S HIGHS.

FCSTID = 9/CARUSO

ICT   79  55  70  50 /  60  40  20  40
HUT   78  53  68  49 /  60  30  20  40
EWK   78  54  69  50 /  60  40  20  40
EQA   79  54  70  50 /  60  40  20  40
WLD   80  55  70  50 /  60  40  20  40
RSL   69  50  63  45 /  60  30  20  40
GBD   70  50  64  46 /  60  30  20  40
SLN   70  51  65  45 /  60  30  20  40
MPR   72  51  65  46 /  60  30  20  40
CFV   80  56  71  52 /  60  60  30  40
CNU   79  56  71  52 /  60  60  30  40
K88   78  55  70  52 /  60  60  30  40

.ICT...NONE.

In the hours before

Special weather statement, Oct 4, 11:27 AM CDT, 2 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT SUN OCT 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON       COWLEY      HARVEY        MARION     RENO     SEDGWICK
ELLSWORTH    KINGMAN     MCPHERSON     RUSSELL    SUMNER   CHASE
HARPER       LINCOLN     RICE          SALINE     BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN        ELK          LABETTE      NEOSHO     WOODSON
CHAUTAUQUA   GREENWOOD    MONTGOMERY   WILSON

SYNOPSIS:
A STRONG SURFACE LOW WAS CENTERED OVER NORTHWEST KANSAS LATE THIS
MORNING WITH A WARM FRONT EXTENDING EASTWARD FROM THE LOW THROUGH
CENTRAL KANSAS INTO SOUTHERN MISSOURI. THIS FRONT IS EXPECTED TO
ADVANCE SLOWLY NORTHWARD TODAY AS WINDS SOUTHERLY WINDS INCREASE
AHEAD OF THE LOW.

A STRONG UPPER LEVEL DISTURBANCE IS THEN FORECAST TO PUSH ACROSS THE
REGION THIS AFTERNOON AND WILL INTERACT WITH VERY MOIST AND UNSTABLE
AIR BEHIND THE WARM FRONT. AS A RESULT...THUNDERSTORMS ARE LIKELY
ACROSS CENTRAL AND SOUTHEAST KANSAS TODAY AND INTO THE EVENING
HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF
TORNADOES DUE TO FAVORABLE WINDS IN THE LOWER ATMOSPHERE. LARGE HAIL
AND WIND GUSTS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND INTO THE
EVENING HOURS IN CENTRAL AND SOUTHEAST KANSAS.

MARIEN/PETERSEN
Special weather statement, Oct 4, 2:15 PM CDT, 9 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-042015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WarningICTMcPherson39 min
Oct 4, 3:22 PM CDTSevere Thunderstorm WarningICTKingman, Reno53 min
Oct 4, 3:46 PM CDTSevere Thunderstorm WarningICTHarvey44 min
Oct 4, 3:48 PM CDTSevere Thunderstorm WarningICTSedgwick57 min
Oct 4, 3:55 PM CDTSevere Thunderstorm WarningICTMcPherson65 min
Oct 4, 5:07 PM CDTSevere Thunderstorm WarningICTHarvey53 min
Oct 4, 5:38 PM CDTTornado WarningICTCowley, Sumner67 min
Oct 4, 5:45 PM CDTFlash Flood WarningICTButler, Marion3 hr
Oct 4, 6:46 PM CDTSevere Thunderstorm WarningICTChautauqua59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.